Wednesday, June 4, 2014

Health News

Dire Warning  

Coroner's Service says 13 deaths linked to fentanyl

Released by the BC Coroners Service/Stock image

 

he BC Coroners Service is warning illicit drug users of the dangers of fentanyl being ingested unknowingly along with other substances.

 

The danger appears particularly acute in the area covered by the Fraser Health Authority, including Surrey, Langley, Coquitlam and Maple Ridge.

The BC Coroners Service preliminary numbers for 2014 suggest that fentanyl has been involved in drug-toxicity deaths of at least 13 persons in the Fraser Region in the first four months (Jan. 1-April 30) of 2014. In all of 2013, there were 12 fentanyl-related deaths in the Fraser region, and only six in 2012.
 

In all other regions of the province, deaths related to fentanyl appear to be stabilizing or decreasing since last year.


There is concern that people may be taking fentanyl under the impression they are taking either heroin or oxycodone. The purchaser is unlikely to recognize the presence of fentanyl as it most often does not appear any different to other opioids visually, and can be sold in similar packaging.


Fentanyl is a synthetic opioid which is significantly more toxic than morphine. This makes it a particularly high risk to naive opiate users who can be in danger of dying even on their first use of fentanyl. Even handling fentanyl can be risky as it can be absorbed through the skin or mucous membranes.
 

All persons using drugs are urged to exercise extreme caution. While the BC Coroners Service always advises against using illicit drugs, people who do use illicit drugs should be sure not to use alone, and, if injecting, should inject slowly. Ideally, illicit drugs should be administered at a site where medical assistance is readily available.
 

Early signs of a fentanyl overdose include severe sleepiness, slow heartbeat; trouble breathing or slow, shallow breathing or snoring; cold, clammy skin; and trouble with walking or talking. If any of these signs are observed in someone who is known to, or suspected of, taking opioid or illicit drugs, 911 should be called immediately.
 

Immediate use of an opioid antagonist, such as naxolone (Narcan), can reverse the effects of fentanyl, but higher doses than usual may be needed.

 

 

Editor's Note: For information on the local needle exchange, see the Voice's story here.

 

 

Copyright (c) 2009-2014 The Valley Voice